Monday Pharmaceutical Mystery: May 20
Why is a woman's health declining, and she's turning yellow?
CP is a woman, age 74 years, who comes into your pharmacy to pick up her prescriptions. She is a regular customer and you are familiar with her, but she doesn’t seem herself. She has a yellowish glow to her skin, and the whites of her eyes are also slightly yellow. She’s moving slowly and seems a little disoriented. You ask her which medications she is picking up, but she cannot recall the names.
Relevant home medications included prednisone 25 mg every other day, mycophenolate mofetil 1.5 g twice daily, and niacin extended-release (ER) 500 mg 3 times daily.
Her past medical history includes bullous pemphigoid, essential hypertension, and type 2 diabetes mellitus. She has no history of liver disease nor reported history of alcohol consumption, illicit drug use, or herbal or nutritional supplement use except for the niacin.
Mystery: What is happening to this woman? Her health seems to be mysteriously declining, and she's turning yellow.
Solution: She’s going into hepatic failure from the extended release niacin.
This mystery is based on a fatal case report of niacin ER-induced liver failure.
Leung K, Quezada M, Chen Z, Kanel G, Kaplowitz N. Niacin-Induced Anicteric Microvesicular Steatotic Acute Liver Failure. Hepatol Commun. 2018;2(11):1293—1298. Published 2018 Sep 25. doi:10.1002/hep4.1253